Objectives: Immune checkpoint inhibitors (ICIs) can successfully treat cancer, but their use can be hindered by serious immune-related adverse events. We report six patients receiving ICIs who presented with de novo myositis.
Methods: We identified patients with myositis who were receiving ICIs between January 2004 and September 2016 at The University of Texas MD Anderson Cancer Center.
Results: Six patients developed de novo myositis. The mean age was 64.3 years and five patients were male. Cancer types included melanoma, urothelial carcinoma, renal cell carcinoma, and prostate cancer. ICI regimens included single-agent ipilimumab (n = 1), pembrolizumab (n = 1), or atezolizumab (n = 1); nivolumab and ipilimumab (n = 3). The median time to development of de novo myositis from first infusion was 5.4 weeks (range: 2.1-17.1 weeks). All patients with myositis had elevated levels of creatinine kinase, ranging from 514 to 13,710U/L. Two of them developed rhabdomyolysis, one with concurrent myocarditis. Five patients were treated with 1-2mg/kg corticosteroids, with variable response rates; one patient received nonsteroidal anti-inflammatory drugs. Two patients with myositis died as a result of cancer progression.
Conclusion: We found several occurrences of de novo myositis following ICI therapy. These preliminary data suggest that myositis can occur early after onset of ICI therapy with serious adverse outcomes.
Keywords: Cancer; Immune checkpoint inhibitors; Immune-related adverse events; Myositis; Rhabdomyolysis.
Copyright © 2018 Elsevier Inc. All rights reserved.